Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Baltimore/Washington

June 6, 20025 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 6, 2002, 4:12 PM EDT for 5 counties in Maryland. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 4:12 PM EDT (20:12 UTC)
Expired
Jun 6, 2002, 5:30 PM EDT
In force
78 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:22 PM EDTHail 1Laurel, MDQuarter sized hail was reported.
Jun 6, 4:35 PM EDTThunderstorm WindNorth Portion, MDTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 6, 3:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:33 AM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 10:33 AM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT THU JUN 6 2002

WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND
CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR
SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE
BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR
SRN MD.

AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH
HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE
CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY
RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS.
LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD
SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH
LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE
STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD.
HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS.

UPDATED ZFP BY 1445...

MANNING

.LWX...
DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLOOD WATCH FOR THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ038>042...VAZ051>054.

WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.

In the hours before

Special weather statement, Jun 6, 11:30 AM EDT, 4 hours 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-070330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1130 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID
ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST
VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND
NORTHWEST VIRGINIA.

SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES
AND WARNINGS.

MANNING
Special weather statement, Jun 6, 3:54 PM EDT, 18 minutes before
DCZ001-VAZ054-062015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
354 PM EDT THU JUN 6 2002

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHEAST PORTIONS OF
THE WASHINGTON D.C. METRO AREA...

AT 349 PM...DOPPLER RADAR INDICATED AN AREA OF STRONG TO SEVERE
THUNDERSTORMS MOVING NORTHEAST AT 20 MPH THROUGH SOUTHERN
FAIRFAX...NORTHERN CHARLES AND SOUTHERN PRINCE GEORGES COUNTIES.
THESE STORMS WILL AFFECT THE SOUTHEAST PORTION OF THE DISTRICT OF
COLUMBIA AND PRODUCE SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND
DANGEROUS LIGHTNING THROUGH 415 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THIS EVENING FOR THE ENTIRE AREA.

JA/DM
Local storm report, Jun 6, 4:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
407 PM EDT THU JUN 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    RICHARDSVILLE             VA   1.00 INCH HAIL
06/06/02   CULPEPER                       REPORTED BY LAW
                                          ENFORCEMENT

0330 PM    POHICK BAY                VA   1.00 INCH HAIL
06/06/02   FAIRFAX                        BY SPOTTERS

0315 PM    NORTH STAFFORD COUNTY     VA   1.75 INCH HAIL
06/06/02   STAFFORD                       BY SPOTTERS

0315 PM    SOUTHERN PRINCE WILLIAM   VA   1.75 INCH HAIL
06/06/02   PRINCE WILLIAM                 BY SPOTTERS

0325 PM    COUNTYWIDE (NORTH & SOUTH)VA   WIND DAMAGE
06/06/02   FAUQUIER                       DOWN TREESREPORTED BY LAW
                                          ENFORCEMENT

MHP

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:08 PM EDTSpecial Marine WarningLWX67 min
Jun 5, 8:37 PM EDTSpecial Marine WarningLWX68 min
Jun 5, 8:37 PM EDTSpecial Marine WarningLWX68 min
Jun 6, 2:05 PM EDTSevere Thunderstorm WarningLWXMadison40 min
Jun 6, 2:26 PM EDTSevere Thunderstorm WarningLWXCulpeper64 min
Jun 6, 2:50 PM EDTTornado WarningLWXCulpeper, Orange40 min
Jun 6, 2:56 PM EDTSpecial Marine WarningLWX49 min
Jun 6, 2:56 PM EDTSpecial Marine WarningLWX49 min
Jun 6, 2:58 PM EDTSevere Thunderstorm WarningLWXPrince William, Stafford47 min
Jun 6, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier39 min
Jun 6, 3:14 PM EDTSpecial Marine WarningLWX91 min
Jun 6, 3:16 PM EDTSpecial Marine WarningLWX29 min
Jun 6, 3:22 PM EDTSevere Thunderstorm WarningLWXFairfax53 min
Jun 6, 3:44 PM EDTSpecial Marine WarningLWX31 min
Jun 6, 4:01 PM EDTSpecial Marine WarningLWX89 min
Jun 6, 4:01 PM EDTSpecial Marine WarningLWX89 min
Jun 6, 4:01 PM EDTSpecial Marine WarningLWX89 min
Jun 6, 4:50 PM EDTSevere Thunderstorm WarningLWXClarke40 min
Jun 6, 5:04 PM EDTSevere Thunderstorm WarningLWXLoudoun41 min
Jun 6, 5:21 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Greene, Madison, Orange39 min
Jun 6, 5:29 PM EDTSpecial Marine WarningLWX46 min
Jun 6, 5:29 PM EDTSpecial Marine WarningLWX46 min
Jun 6, 5:31 PM EDTTornado WarningLWXCulpeper, Fauquier44 min
Jun 6, 5:45 PM EDTTornado WarningLWXOrange45 min
Jun 6, 6:12 PM EDTSevere Thunderstorm WarningLWXStafford48 min
Jun 6, 6:32 PM EDTSevere Thunderstorm WarningLWXPrince William43 min
Jun 6, 6:35 PM EDTSpecial Marine WarningLWX25 min
Jun 6, 6:46 PM EDTSpecial Marine WarningLWX59 min
Jun 5, 8:35 PM EDTSevere Thunderstorm WarningLWXPrince George's40 min
Jun 5, 8:43 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert62 min
Jun 6, 2:52 PM EDTSevere Thunderstorm WarningLWXAnne Arundel38 min
Jun 6, 3:29 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Prince George's46 min
Jun 6, 4:32 PM EDTTornado WarningLWXCalvert28 min
Jun 6, 4:41 PM EDTTornado WarningLWXWashington49 min
Jun 6, 4:50 PM EDTTornado WarningLWXFrederick40 min
Jun 6, 5:23 PM EDTTornado WarningLWXCarroll37 min
Jun 6, 5:24 PM EDTSevere Thunderstorm WarningLWXMontgomery51 min
Jun 6, 5:50 PM EDTTornado WarningLWXBaltimore, City of Baltimore40 min
Jun 6, 6:07 PM EDTSevere Thunderstorm WarningLWXHoward38 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.